Q. Is facial hair growth a side effect of Isotretinoin?

Answered by
Dr. Rakesh Kumar Bahunuthula
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 07, 2016

Hi doctor,

I am a 24 year old female. My height is 5'3" and weight 58 kg. I have started to use Isotretinoin 20 mg per day. I have been taking it for the past seven days. But, my facial hair has grown more all over my face. They are not dark, but noticeable. What to do? Should I continue the medicine? But, the medicine really cleared my acne.

Dr. Rakesh Kumar Bahunuthula

Cosmetology Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome to icliniq.com.

  • Growth of facial hair is not a side effect of Isotretinoin. It could be due to factors such as racial, hormonal and irregular menses.
  • You can continue Isotretinoin till your acne clears and then reduce it to a maintenance dose of 10 mg twice weekly or as needed.
  • However, make sure that you use adequate contraception and have a negative pregnancy test as the drug is teratogenic.
  • Regarding unwanted facial hair, you may need Nd:YAG laser (Neodymium-doped yttrium aluminium garnet) for hair removal.

Investigations to be done:

1. Serum LH and FSH (luteinizing hormone and follicle stimulating hormone).
2. Thyroid profile.
3. Ultrasonography pelvis.
4. Fasting lipid profile.

Treatment plan:

1) Eflora cream (Eflornithine) twice daily for local application over the unwanted hair.
2) Plan for Nd:YAG or diode laser for hair removal.

Regarding follow up:

For further information consult a dermatologist online.---> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Thank you doctor,

What does teratogenic mean? I have read many reviews on the internet that due to Isotretinoin many people faced the facial hair issue. I am afraid to use if my facial hair growth will become more. I am just wondering if it affects my adrenal gland and with coming days will it become worse. Does Isotretinoin have any link with facial hair? Does laser darken skin?

Dr. Rakesh Kumar Bahunuthula

Cosmetology Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome back to icliniq.com.

  • Isotretinoin is a drug, which can cause significant adverse effects if you are planning to conceive.
  • Hence, it would be recommended only if the pregnancy test is negative. Also, it needs to be stopped at least one month prior to planning to conceive. Teratogenicity means risk of affecting the fetus.
  • Isotretinoin does not affect the adrenals. It does not lead to growth of facial hair, instead it may cause hair loss, which is totally reversible on stopping the drug and can lead to dryness of your scalp hair.
  • Although skin pigmentation is one of the common side effects of laser therapy, if used correctly with necessary precautions of cooling during the sessions, sun screen and depigmenting cream after the session, the chance of it is very less.
  • Your facial hair could be due to other reasons as I have mentioned in the previous reply. There is no reason to panic and would suggest necessary work up for the same.

For further information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


A part of my penis discolored after a reconstructive surgery. How to treat this?

Query: Hello doctor, Four months ago, I had a reconstructive surgery on my penis for congenital penile curvature. I had some complications such as hematoma and scar leakage, but I am good now. When my penis healed, a part of it became brown/black (discoloration). Is there a way to reverse this discoloratio...  Read Full »

Are swollen breast and less facial hair signs of infertility?

Query: Hello doctor, I am a 25 year old male. My weight is 65 kg and height is 5'5". I am having enlarged breast and very less facial hair. Will this lead to infertility? I am not taking any medicine. I have consulted an endocrinologist regarding this. He examined my chest and suggested me to get a hormon...  Read Full »

Is Isotretinoin a good tablet for acne?

Query: Hi doctor, I have deep acne on the face for more than 10 years and for which my doctor has prescribed Isotretinoin drug Isokon 20 mg. The medicine seems to show a lot of improvement for acne. However, I feel that it has some side effects as I feel tired with burning eyes. Is this normal? Is Isotre...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.